Delaware, 2005

Winter Weather in Delaware, December 15, 2005

December 15, 2005 · NWS PHI · 1 event in 1 county or zone

A strong warm front associated with a low pressure system from the Gulf of Mexico caused precipitation to develop during the afternoon of the 15th in Delaware. It was still cold enough at the start for precipitation to fall as snow in New Castle County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A strong warm front associated with a low pressure system from the Gulf of Mexico caused precipitation to develop during the afternoon of the 15th in Delaware. It was still cold enough at the start for precipitation to fall as snow in New Castle County. The warm air had an easier time advancing aloft than near the ground as an unseasonably cold air mass was still in place. The snow changed to freezing rain about an hour after precipitation started. A strong southeast flow from the still relatively warm Atlantic Ocean then changed the freezing rain over to to plain rain between 6 p.m. and 7 p.m. EST. Very little snow accumulated. Around one tenth of an inch of ice accrued on exposed surfaces. Untreated roadways and walkways were very slippery. There were twenty-eight weather related accidents because of the freezing rain in New Castle County. Since this occurred during the evening rush, the accidents and poor travel caused many traffic jams.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 15, 10:52 AM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Dec 15, 10:52 AM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1052 AM EST THU DEC 15 2005

WE MADE A CORRECTION TO THE TEXT PRODUCT, AS THE BULK OF THE
DELMARVA GROUP TEXT FORECAST HAD JUST A CHANCE THIS AFTERNOON WHILE
THE GRIDS, THE AFM AND THE PFM WERE IN THE 70 TO 80 POP RANGE. RADAR
CLEARLY SIDES WITH THE GRIDS, ETC.

WHAT WE ARE SEEING THIS MORNING REMAINS CONSISTENT WITH THE
FORECAST. THE 6 HR H5 PROG OF THE 06Z GFS, THE MODEL WE ARE LEANING
TOWARD, GENERALLY WAS WITHIN 10 METERS OF THE UA PLOTS (THE ERN
RIDGE WAS A TAD TOO WEAK, BUT REASONABLE). THE H9 TEMPS ALSO LOOKED
GOOD. 06Z GFS MODEL SOUNDINGS GENERALLY ARE CONSISTENT WITH THE
FORECAST, EXCEPT OF COURSE THAT THEY TRANSITION IN THE NW FROM SNOW
ALMOST DIRECTLY TO RAIN. WE ARE BANKING ON THE SURFACE BASED COLD
AIR IN THE NW BEING MORE STUBBORN THAN THE GFS THINKS IT WILL, AND
WE WILL RIDE WITH THAT. FURTHER SE, THE BUOY OBS, THE EQUIV POT
TEMPS OFF THE WATER AND THE RESPONSE TO THE ERLY FLOW OFF THE
ATLANTIC OVER THE SRN AND CENTRAL DELMARVA ADD SUPPORT TO THOSE 06Z
GFS SOUNDINGS THAT SAY PCPN MAY START BRIEFLY AS SNOW BUT WILL GO
OVER TO RAIN. GFS CONTS TO GIVE AROUND AN INCH OF LIQUID EQUIVALENT
WITH THIS SYSTEM (SOMEWHAT MORE IN THE NW), AND AFTER SOME
CONSIDERATION OF WHAT THAT WILL DO TO MOST FLOOD PRONE STREAMS
AROUND THE REGION WE HAVE OPTED NOT TO ADD A FLOOD WATCH. AN IRONY
NOT LOST ON ME: AM HOPING, FOR THE COASTAL PLAIN, THE SOUNDING
INDICATION OF SNOW DIRECTLY TO RAIN IS CORRECT WHILE AM HOPING,
FURTHER NW, THAT THE SOUNDING INDICATION IS NOT. THE PRESENT
STRENGTH OF THE RETREATING HIGH, THE COLDNESS OF THE SURFACE AIR AND
HISTORY ARGUE IN FAVOR, WHILE THE STRENGTH OF THAT SERLY FLOW OFF
THE SURFACE ARGUES AGAINST.

WE DID PUT OUT A STATEMENT FOR MINOR TIDAL FLOODING ALONG THE NEW
JERSEY COASTLINE AND RARITAN BAY FOR THE TOMORROW DAYBREAK HIGH TIDE
(LOCALLY MODERATE UP NORTH). THE SSE AND ECS GUIDANCE HAVE CONVERGED
ON SUCH A SOLUTION, AND WE ARE NOW WITHIN 24 HRS OF THE TIDE IN
QUESTION.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING FOR PAZ054-055-060>062 FROM 2 PM THURSDAY
     TO NOON FRIDAY.
  ...WINTER WEATHER ADVISORY FOR PAZ067>069 FROM 2 PM THURSDAY TO 7
     AM FRIDAY.
NJ...WINTER STORM WARNING FOR NJZ001-007-008 FROM 2 PM THURSDAY TO
     NOON FRIDAY.
  ...WINTER WEATHER ADVISORY FOR NJZ009-010 FROM 2 PM THURSDAY TO 7
     AM FRIDAY.
DE...NONE.
MD...NONE.
MARINE...GALE WARNING FOR ANZ430-431 FROM 10 PM THURSDAY TO 4 PM FRIDAY.
  ...GALE WARNING FOR ANZ450-451 FROM 10 PM THURSDAY TO 7 PM FRIDAY.
  ...GALE WARNING FOR ANZ452>455 FROM 7 PM THURSDAY TO 4 PM FRIDAY.

&&

MPD

********************************************************************

.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
WILL BE UPGRADING WINTER STORM WATCHES TO WARNINGS IN THE LEHIGH
VALLEY, SOUTHERN POCONOS, AND NORTHWESTERN NEW JERSEY, AND GOING
WITH AN ADVISORY IN CHESTER/MONTGOMERY/BUCKS/HUNTERDON/SOMERSET
COUNTIES. WARNINGS WILL BE MORE FOR ICE ACCUMULATION SINCE SNOW
TOTALS SHOULD BE WELL UNDER 6 INCHES EXCEPT PERHAPS IN THE HIGHER
ELEVATIONS OF CARBON/MONROE/SUSSEX COUNTIES. LOW PRESSURE OVER
THE GULF COAST STATES IS GETTING ITS ACT TOGETHER AND IS SHOWING
GOOD DEVELOPMENT ON THE LATEST IR SAT IMAGES (AND AS PREVIOUSLY
ADVERTISED). THIS LOW IS PROGGED TO MOVE NORTHEAST TO EASTERN VA
BY 06Z FRI, THEN THROUGH EXTREME EASTERN PA AND WESTERN NJ FRIDAY
MORNING, REACHING INTERIOR NEW ENGLAND BY FRI AFTERNOON. THIS
TRACK IS A TAD FURTHER WEST THAN PERVIOUS RUNS WHICH SHOULD BRING
IN WARMER AIR A LITTLE MORE QUICKLY. HOWEVER, GIVEN THE VERY COLD
TEMPERATURES (SINGLE DIGITS TO LOW TEENS AT PRESS TIME), AND GIVEN
THE SNOWPACK ON THE GROUND, THE ATMOSPHERE WILL TAKE LONGER TO
HEAT UP THAN WHAT MIGHT OCCUR OTHERWISE. PERHAPS THE DAY SHIFT
CAN MAKE SOME FINAL FINE-TUNING ADJUSTMENTS TO AMOUNTS WHEN THE
12Z RUNS COME IN, IF WARRANTED.WITH THE FAST EXIT SPEED OF THIS LOW,
WILL MAKE A FEW MINOR ADJUSTMENTS TO THE ENDING TIME OF THE
PRECIPTATION IN THE GRIDS. OTHERWIZE, NO WHOLESALE CHANGES. WILL
REISSUE THE SPS FOR THE SOUTHERN PORTIONS OF THE PHILADELPHIA
METRO AREA FOR FROZEN PRECIP AT THE BEGINNING OF THE EVENT, BUT WITH NO
MAJOR PROBLEMS EXPECTED THERE.

GRADIENT BETWEEN THE DEPARTING LOW AND THE HIGH PRESSURE SYSTEM MOVING IN FOR
THE FIRST PART OF THE WEEKEND WILL CREATE BREEZY TO WINDY CONDITIONS ACROSS
MOST OF THE FORECAST AREA BEGINNING LATE FRI MORNING, AND CONTINUING INTO
FRIDAY EVENING. HOWEVER, WIND SPEEDS ARE EXPECTED TO BE WELL BELOW
ADVISORY/WARNING CRITERIA.

&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
FAIR AND SEASONABLY COLD TEMPERATURES EXPECTED FOR
THE WEEKEND, AS LOW PRESSURE MOVES THROUGH THE SOUTHEASTERN STATES AND OFF THE
COAST OF SOUTH CAROLINA ON SUNDAY. FAIR WEATHER IS ALSO EXPECTED
FOR THE FIRST HALF OF THE NEW WEEK AS HIGH PRESSURE BUILDS IN FROM
THE PLAIN STATES.

&&

.AVIATION...
THE HIGH PRESSURE IS ON ITS WAY OUT THIS MORNING WITH LOW PRESSURE
DEVELOPING OVER THE GULF STATES. SKIES CONTINUE WITH MID/HI LVL MOISTURE
ADVECTING IN AND ITLL BE QUITE SOME TIME BEFORE CONDITIONS CHANGE
FROM VFR. JUST ABOUT ALL AREAS TO SEE LOWERING CLDS THIS AFTERNOON
FROM THE WEST AND SOUTHWEST AND PRECIPITATION IN THE FORM OF SNOW
WILL BEGIN COUPLE HOURS BEFORE DINNERTIME. AT THAT POINT RAPID TRANSITION
FROM VFR TO MVFR/IFR WILL OCCUR BEFORE MIDNIGHT. PRIMARY CONCERN FOR
PILOTS W/B THE POTENTIAL FOR ICE. FREEZING LVL AT LGA WILL BE 2
HUNDRED FT BY 00Z AND UP TO 35 HUNDRED BY 06Z. AT PHL 11 AND 76
HUNDRED FT IN SAME TIME PERIOD. WIND WILL BECOME E TO SE AT THE
SURFACE. AS THE LOW APPROACHES BY 06Z WINDS AT 80H ARE SSE-S AT
60KTS. SOME WINDSHEAR CONCERNS APPROACHING MIDNIGHT.

&&

.MARINE...
MORNING HOURS WILL HAVE WINDS LES THAN 15 KT AND SEAS 4 FT OR LESS.
AS THE HIGH PRESSURE MOVES AWAY, AND THE DEVELOPING LOW APPROACHES
FROM THE SOUTH, THE WIND GRADIENT WILL TIGHTEN UP THIS AFTERNOON
OVER THE LOWER COASTAL WATERS, THEN WORK NORTH INTO NEW YORK HARBOR.
A BRIEF PERIOD OF STORMY CONDITIONS WILL DEVELOP WITH GALE FORCE
WINDS FROM THE SOUTHEAST WITH WINDS GUSTING TO 45 KT AROUND
MIDNIGHT. SEAS WILL BUILD QUICKLY TO 9 OR 10 FT. THE LOW WILL TRACK
INTO NORTHERN NEW JERSEY BY FRI MORNING. THE LOW IS RATHER SMALL SO
A REVERSAL IN THE WIND DIRECTION WILL OCCUR BEFORE SUNUP FRIDAY
BLOWING FROM THE NW WITH WINDS REACHING 30 KT DURING THE DAY
FRIDAY, THEN GRADUALLY DECREASING BY FRIDAY AFTERNOON. HIGH PRESSURE
WILL BUILD ACROSS THE MID ATLANTIC STATES MAINTAINING AN OFFSHORE
WIND INTO THE WEEKEND.

TIDAL DEPARTURES WILL REACH ABOUT 1.5 FT ABOVE NORMAL PLACING US IN
THE MID POINT OF MINOR TIDAL FLOWING. ADDED ROUGHNESS OF THE SEAS WILL
ENSURE THAT AT LEAST ONE HIGH TIDE WILL REACH MINOR TIDAL FLOODING
EARLY FRIDAY MORNING.

&&

SHORT TERM...MIKETTA
LONG TERM...GIZOT
AVIATION...EBERWINE
MARINE...EBERWINE
Hazardous weather outlook, Dec 15, 4:29 AM EST, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
429 AM EST THU DEC 15 2005

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-161000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
429 AM EST THU DEC 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS...CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN
DELAWARE...EASTERN MARYLAND...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PRECIPITATION IS EXPECTED TO BEGIN AS SNOW THIS AFTERNOON OVER
MUCH OF THE AREA, BUT SHOULD QUICKLY CHANGE OVER TO RAIN SOUTH OF
PHILADELPHIA, INCLUDING THE DELMARVA AND SOUTHERN NEW JERSEY. THE
CHANGEOVER WILL TAKE LONGER NORTH OF PHILADELPHIA, WHERE BETWEEN 1
AND 3 INCHES OF SNOW ARE POSSIBLE, ESPECIALLY IN THE SOUTHERN
POCONOS, THE LEHIGH VALLEY, AND NORTHWEST NEW JERSEY. ICE
ACCUMULATION IS ALSO POSSIBLE IN THESE NORTHERN LOCATIONS TONIGHT,
WITH A QUARTER INCH OR MORE POSSIBLE BY FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RESIDUAL PRECIPITATION FROM THE DEPARTING LOW SHOULD END BY ABOUT
NOON ON FRIDAY. WHEN THIS OCCURS, NO HAZARDOUS WEATHER IS
EXPECTED THROUGH WEDNESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR SNOW AND ICE REPORTS THURSDAY
NIGHT AND FRIDAY MORNING.

In the hours before

Special weather statement, Dec 15, 8:47 AM EST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
847 AM EST THU DEC 15 2005

NJZ012>014-020-026-160500-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-OCEAN-COASTAL OCEAN-
INCLUDING THE CITIES OF...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...
JACKSON...LONG BEACH ISLAND
847 AM EST THU DEC 15 2005

...MINOR TO LOCALLY MODERATE TIDAL FLOODING LIKELY FRIDAY MORNING...

DURING THE FRIDAY MORNING HIGH TIDE, WHICH WILL OCCUR BETWEEN
745 AM AND 815 AM EST ALONG THE COAST AND RARITAN BAY AND WILL
OCCUR A COUPLE OF HOURS LATER IN ADJACENT BACK BAYS, MINOR
TIDAL FLOODING IS EXPECTED. LOW PRESSURE APPROACHING FROM THE
SOUTHEASTERN U.S. THIS MORNING WILL GENERATE AN INCREASING EAST TO
SOUTHEAST WIND INTO FRIDAY MORNING, WHICH WILL CAUSE TIDE LEVELS
TO INCREASE. RAINFALL AND INCREASED WAVE ACTION ON FRIDAY MORNING
MAY EXACERBATE TIDAL FLOODING AND RESULT IN LOCALLY MODERATE
FLOODING.

PEOPLE LIVING NEAR THE COAST SHOULD BE AWARE OF THE LIKELIHOOD OF
MINOR TO LOCALLY MODERATE TIDAL FLOODING ON FRIDAY MORNING. AVOID
ROADS THAT ARE PRONE TO TIDAL FLOODING. MAKE PLANS TO MOVE YOUR
VEHICLES AND CONSIDER ALTERNATE ROUTES FOR YOUR MORNING COMMUTE.

NJZ022>025-027-160500-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
SOUTHEASTERN BURLINGTON-
INCLUDING THE CITIES OF...HAMMONTON...CAPE MAY COURT HOUSE...
OCEAN CITY...ATLANTIC CITY...WHARTON STATE FOREST
847 AM EST THU DEC 15 2005

...MINOR TIDAL FLOODING POSSIBLE FRIDAY MORNING...

DURING THE FRIDAY MORNING HIGH TIDE, WHICH WILL OCCUR BETWEEN
745 AM AND 815 AM EST ALONG THE COAST AND WILL OCCUR A COUPLE OF
HOURS LATER IN ADJACENT BACK BAYS, MINOR TIDAL FLOODING IS
POSSIBLE. LOW PRESSURE APPROACHING FROM THE SOUTHEASTERN U.S. THIS
MORNING WILL GENERATE AN INCREASING EAST TO SOUTHEAST WIND INTO
FRIDAY MORNING, WHICH WILL CAUSE TIDE LEVELS TO INCREASE. INCREASED
WAVE ACTION ON FRIDAY MORNING MAY EXACERBATE TIDAL FLOODING.

PEOPLE LIVING NEAR THE COAST SHOULD BE AWARE OF THE POSSIBILITY
OF MINOR TIDAL FLOODING ON FRIDAY MORNING. AVOID ROADS THAT ARE
PRONE TO TIDAL FLOODING. MAKE PLANS TO MOVE YOUR VEHICLES AND
CONSIDER ALTERNATE ROUTES FOR YOUR MORNING COMMUTE.

MPD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, New Castle

When
December 15, 2:00 PM EST to 6:00 PM EST
Where
New Castle forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2005Every state in 2005This day in weather historyWarnings in Delaware, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483174.